Journal Article

A New Solution to the Paradoxes of Rational Acceptability

Igor Douven

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 53, issue 3, pages 391-410
Published in print September 2002 | ISSN: 0007-0882
Published online September 2002 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/53.3.391
A New Solution to the Paradoxes of Rational Acceptability

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

The Lottery Paradox and the Preface Paradox both involve the thesis that high probability is sufficient for rational acceptability. The standard solution to these paradoxes denies that rational acceptability is deductively closed. This solution has a number of untoward consequences. The present paper suggests that a better solution to the paradoxes is to replace the thesis that high probability suffices for rational acceptability with a somewhat stricter thesis. This avoids the untoward consequences of the standard solution. The new solution will be defended against a seemingly obvious objection.

1 The paradoxes of rational acceptability

2 The standard solution

3 A new solution to the paradoxes

4 Basic assumptions

5 The new solution defended

6 Conclusion

7 Appendix

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.